Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 128, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 24, 2008, 9:53 AM CDT for Decatur County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2008, 9:53 AM CDT (14:53 UTC)
- Expired
- Jul 24, 2008, 12:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 11:49 AM CDT | FLASH FLOOD | 6 Wsw Decatur City, IA | LOCAL LAW ENFORCEMENT REPORTS THE BRIDGE ON ELK CHAPEL ROAD JUST SOUTH OF HIGHWAY 2 IS UNDER A FOOD OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 116 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 241454 FFWDMX IAC053-241700- /O.NEW.KDMX.FF.W.0128.080724T1453Z-080724T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 953 AM CDT THU JUL 24 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA... * UNTIL NOON CDT * AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN AND FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. AUTOMATED WEATHER STATIONS INDICATE THAT 4 TO 6 INCHES OF RAIN HAS FALLEN IN SOUTHWESTERN DECATUR COUNTY...AROUND LAMONI...SINCE MIDNIGHT. MORE THUNDERSTORMS ARE ENTERING THE AREA FROM THE NORTHWEST...AND ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF AN INCH ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4057 9402 4090 9402 4058 9356 $$ LEE
2 follow-up statements
000 WGUS73 KDMX 241549 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1048 AM CDT THU JUL 24 2008 IAC053-241700- /O.CON.KDMX.FF.W.0128.000000T0000Z-080724T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA- 1048 AM CDT THU JUL 24 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR SOUTHERN DECATUR COUNTY... AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAND RIVER...LAMONI...DAVIS CITY...AND DECATUR CITY. AUTOMATED WEATHER STATIONS IN LAMONI HAVE RECORDED AROUND 6 INCHES OF RAIN SINCE MIDNIGHT...INCLUDING HALF TO THREE QUARTERS OF AN INCH IN THE LAST 45 MINUTES. WITH THUNDERSTORMS PERSISTING...ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED AREA THIS MORNING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4057 9402 4090 9402 4058 9356 $$ LEE
000 WGUS73 KDMX 241659 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1157 AM CDT THU JUL 24 2008 IAC053-241707- /O.EXP.KDMX.FF.W.0128.000000T0000Z-080724T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA- 1157 AM CDT THU JUL 24 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR SOUTHERN DECATUR COUNTY... RAIN HAS TAPERED OFF ACROSS THE WARNED AREA AND THE THREAT FOR DANGEROUS FLASH FLOODING HAS DIMINISHED. HOWEVER...WIDESPREAD RURAL AND ROAD FLOODING HAS BEEN REPORTED...AND LIGHT TO MODERATE RAIN WILL LINGER INTO THE AFTERNOON CAUSING FLOOD WATERS TO BE SLOW TO RECEDE. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING FOR THE SAME AREA. LAT...LON 4057 9402 4090 9402 4058 9356 $$ LEE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:40 AM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jul 24, 2:40 AM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 AM CDT THU JUL 24 2008 .SHORT TERM...TODAY EVOLUTION OF CURRENT MCS IS OBVIOUSLY PRIMARY FORECAST CONCERN THIS MORNING WHICH LINES UP QUITE WELL WITH DECENT MOISTURE CONVERGENCE ASSOCIATED WITH 30-40KT LLJ NOTED ON 305/310K ISENT SFCS. THIS CONVERGENCE REACHES S CENTRAL/SE SECTIONS BY 12Z-15Z SO HAVE BOOSTED POPS TO CATEGORICAL IN THOSE LOCATIONS AND DIMINISHED NRN PORTIONS. CONVECTION SHOULD HAVE NO PROBLEM SUSTAINING ITSELF AND WILL LIKELY INCREASE SOMEWHAT. LIFTING PARCELS FROM VARIOUS ELEVATED LEVELS ON THE RUC DEPICT STEADY 1500-2000 J/KG CAPES WITH DECREASING CIN AND CONVECTION BEING ROOTED LOWER. EFFECTIVE SRH AND ESPECIALLY EFFECTIVE SHEAR SUFFICIENT FOR ORGANIZATION AS WELL...ESPECIALLY IF STORMS BECOME ROOTED LOWER AS CINS SUGGEST SO MAY SEE A GRADUAL INCREASE IN SVR THREAT TOWARD DAYBREAK. HEAVY RAINS WILL BE A CONCERN AS WELL WITH PWS AROUND TWO INCHES...13KFT WCDS...AND CELLS TRACKING OVER SAME LOCATIONS. AIRMASS SHOULD STABILIZE SOMEWHAT DURING THE AFTERNOON WITH NO REAL FORCING MECHANISM NOTED SO HAVE SLIGHTS/CHANCES LINGERING BY THEN...MAINLY SRN PORTIONS. SREF AND ESPECIALLY NAM RAW TEMPS ARE NOT TOO BULLISH ON TEMPS WITH NAM SUGGESTING AREAS OF POST-PCPN STRATUS SO WENT AT OR JUST BELOW GUIDANCE...LOWER END NE. .LONG TERM...TONIGHT THROUGH WEDNESDAY FRONTAL BOUNDARY TO BE IN PLACE FROM NORTHEAST TO SOUTHWEST ACROSS THE CWA BY THIS EVENING...WITH MUCH OF CWA IN THE WARM SECTOR. FAIR AMOUNT OF INSTABILITY WITH BEST SFC BASED CAPE SITUATED ACROSS THE SOUTHWESTERN CWA. MAY SEE SOME ISOLATED STORMS INITIALLY WITH DAYTIME HEATING...BUT EXPECT MAJORITY OF CONVECTION WITH APPROACHING SHORTWAVE THROUGH INTO THE LATER EVENING/OVERNIGHT HOURS AS LLJ STRENGTHENS. MOISTURE EXPECTED TO POOL AHEAD OF APPROACHING WEAK COOL FRONT SITUATED ACROSS ERN NE/WC IOWA...WITH PWATS APPROACHING TWO INCHES. MAIN ACTIVITY STILL EXPECTED ALONG THE FRONTAL BOUNDARY THROUGH THE EARLY EVENING...WITH EVERYTHING PUSHING EASTWARD OVERNIGHT. FRIDAY INTO SATURDAY...MAIN FRONTAL BOUNDARY TO BE SOMEWHAT WASHED OUT...BUT IN VICINITY OF THE SRN CWA. NORTHWEST FLOW PATTERN CONTINUES...WITH MAIN WEAK DISTURBANCES DROPPING SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE AREA. HARD TO NAIL DOWN TIMING AND PLACEMENT...BUT INSTABILITY TO REMAIN GREATEST ACROSS THE SOUTHERN HALF OF THE CWA INTO FRIDAY NIGHT AND SATURDAY...AS SFC HIGH PRESSURE/DRIER AIR BEGINS TO BUILD SOUTHEASTWARD INTO NORTHERN IOWA. LITTLE CHANGES MADE INTO THE EXTENDED RANGE...AS WESTERN/CENTRAL US UPPER RIDGING FLATTENS SOME. HOWEVER STILL LOOKS LIKE TREND FOR WEAK WAVES TO TRAVERSE THE RIDGE...AND IMPACT THE AREA ALLOWING FOR UNSETTLED CONDITIONS TO CONTINUE THROUGH THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. && .AVIATION...24/06Z LIGHT SHOWERS CONTINUE MOVE OVER CENTRAL IOWA THOUGH IS FALLING WITH VFR CONDITIONS. THUNDERSTORMS DEVELOPING WEST OF THE MISSOURI RIVER AND WILL MOVE INTO WRN IA LATER TONIGHT. MAIN SITES AFFECTED WILL BE DSM THEN LATER OTM. MVFR CEILINGS EXPECTED FOR A PERIOD ALL SITES AS THIS SYSTEM PASSES. ADDITIONAL MVFR CEILINGS MAINLY NORTH EXPECTED AFTER 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BSS LONG TERM...MJA AVIATION...DONAVON
Hazardous weather outlook, Jul 24, 5:00 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT THU JUL 24 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 500 AM CDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THROUGH THE DAY...INTO TONIGHT AS A FRONTAL BOUNDARY REMAINS STALLED OUT ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH ANY OF THE THUNDERSTORM ACTIVITY...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE THREATS. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORM ACTIVITY TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA FRIDAY INTO THE WEEKEND AND EARLY NEXT WEEK...AS THE AREA REMAINS IN AN UNSETTLED WEATHER PATTERN. THERE IS A SLIGHT RISK OF SEVERE WEATHER FRIDAY INTO FRIDAY NIGHT...BUT THE CHANCES FOR SEVERE WEATHER INTO THE UPCOMING WEEKEND AND EARLY NEXT WEEK ARE STILL UNCERTAIN AT THIS TIME. THE MAIN SEVERE THREATS FOR FRIDAY INTO FRIDAY NIGHT ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND AGAIN FRIDAY AFTERNOON INTO FRIDAY NIGHT. ALBRECHT
In the hours before
Local storm report, Jul 24, 7:31 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HEAVY RAIN BEACONSFIELD 40.81N 94.05W
07/24/2008 M4.32 INCH RINGGOLD IA CO-OP OBSERVER
&&
PODRAZIKLocal storm report, Jul 24, 7:36 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 12 S FONTANELLE 41.12N 94.56W
07/24/2008 M5.80 INCH ADAMS IA BROADCAST MEDIA
FROM KCCI TV VIEWER. SMALL CREEK NEAR THEIR FARM WELL
OVER ITS BANKS WHICH EVENTUALLY FEEDS THE EAST NODAWAY
RIVER.
&&
SMALLLocal storm report, Jul 24, 8:02 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MOUNT AYR 40.71N 94.24W
07/24/2008 M4.26 INCH RINGGOLD IA CO-OP OBSERVER
&&
PODRAZIKLocal storm report, Jul 24, 8:23 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SW CRESTON 41.04N 94.39W
07/24/2008 M4.50 INCH UNION IA CO-OP OBSERVER
&&
PODRAZIKLocal storm report, Jul 24, 8:37 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
837 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM HEAVY RAIN LAMONI 40.62N 93.94W
07/24/2008 M4.75 INCH DECATUR IA BROADCAST MEDIA
REPORT FROM KCCI SCHOOLNET.
0824 AM HEAVY RAIN CRESTON 41.06N 94.36W
07/24/2008 M4.16 INCH UNION IA BROADCAST MEDIA
REPORT FROM KCCI SCHOOLNET.
&&
PODRAZIKLocal storm report, Jul 24, 8:47 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HEAVY RAIN NE CRESTON 41.06N 94.36W
07/24/2008 M4.75 INCH UNION IA COCORAHS
&&
MS JUL 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:36 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 9 hr |
| Jul 24, 3:58 AM CDT | Flash Flood Warning | DMX | Cass | 6 hr |
| Jul 24, 6:59 AM CDT | Flash Flood Warning | DMX | Adair, Adams | 4 hr |
| Jul 24, 8:31 AM CDT | River Flood Warning | DMX | Decatur | 54 hr |
| Jul 24, 10:55 AM CDT | Areal Flood Warning | DMX | Adair, Adams | 14 hr |
| Jul 24, 11:53 AM CDT | Areal Flood Warning | DMX | Decatur | 6 hr |
| Jul 24, 12:24 PM CDT | Areal Flood Warning | DMX | Ringgold, Union | 6 hr |
| Jul 24, 1:43 PM CDT | River Flood Warning | DMX | Taylor | 5 hr |
| Jul 24, 4:00 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Cass, Clarke, Davis and 8 more | 15 hr |
| Jul 24, 6:33 PM CDT | Areal Flood Warning | DMX | Ringgold | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.